Assessment of toxicities associated with amphotericin B administration among Hiv infected adults with cryptococcal meningitis at Kiambu district Hospital
Background: HIV infection is a worldwide epidemic with the highest prevalence in sub-Saharan Africa. This has in turn increased prevalence of Cryptococcal meningitis which is a common AIDS related opportunistic infections with a high morbidity and mortality rate. amphotericin B is the gold standard in the management of Cryptococcal meningitis but its use is limited by toxicities resulting from a number of factors such as cumulative dosage and concomitant drugs. Several strategies, including premedication and monitoring of electrolytes, have been proposed for preventing these toxicities. Published local studies on assessment of toxicities remain scanty. Objectives: The main objective of the study was to assess toxicities associated with amphotericin B in the management of Cryptococcal meningitis among HIV infected adults aged 18 years and over in Kiambu District Hospital. Methodology A cross sectional retrospective design was used that involved review of patients’ records at Kiambu District Hospital medical records department. All the one hundred and six files of adult HIV infected patients with Cryptococcal meningitis and treated with amphotericin B were used. Data on amphotericin B toxicities, risk factors and preventive strategies for toxicities were extracted from the files using a predesigned semi-structured data collection form. This data was entered into Microsoft Access version 2013 to create database and then exported to Statistical Package for Social Sciences Version 22.0 for analysis. Statistical significance was determined at 95 % confidence level and values with P≤0.05 were regarded as statistically significant. Results The female to male ratio was approximately equal females being 54(50.9%). Prevalence of infusion related toxicities was high at 87.7%, with fever being the most common at 58.1%. Prevalence of nephrotoxicity was at 27.4%, with hypokalemia at 41.4% and increased creatinine at 58.6%. amphotericin B dose was an important risk factor for toxicity (p=0.045). Potassium monitoring (p=0.028), creatinine monitoring (p=0.019) and fluid monitoring (p=0.026) were observed to be important factors in preventing the toxicity. Baseline monitoring was over 70% of the cases but monitoring during course of treatment was below 20%. Conclusion and recommendation Prevalence of toxicity of amphotericin B in Kiambu District Hospital is high. Since amphotericin B dosage is an important predictor of toxicity clinicians should be encouraged to be more cautious when dosing amphotericin B and in particular, use the patient weight based dosing as per treatment guidelines. In addition, patient monitoring, hydration and premedication are key in preventing the toxicity and should be encouraged.